First of all, I just wanted to say you are doing a great job with this website. I come here almost daily and it has helped me a lot dealing with my hair loss. I am in my mid 30’s and have been on proscar for a few years. This is the first time I am posting anything, and I have four questions if you could answer, it would be really helpful to me.
1. If a person does not have BHP and still takes proscar, would they still have the urge to urinate more frequently? Does the frequency of urination mean the medication is still working even after prolonged use?
2. I noticed when I first started taking the drug my morning erections were virtually non existent. But now, I am getting them more frequently, does this mean the medication is not working as well and my body is immune to the drug or am I just one of the lucky 2% not to have any noticeable problems?
3. I have read on here that you have asked some users to increase their dosage of proscar. At the same time, I have also read on here you have said that 1 mg does the same job as 5 mg. So why do you tell certain people to increase their dosage if the results won’t be any better? (don’t mean to be rude or anything)
4. When is the ideal time to switch to avodart? Should I try first increasing my proscar dosage and if that doesn’t work switch right away or slowly introduce avodart into my routine and then after a few weeks quit proscar?
First, I hope the Proscar you’re taking is cut into pieces, rather than taking the full 5mg pill daily to treat hair loss. Finasteride 1mg (Propecia) is a hair loss treatment, Finasteride 5mg (Proscar) is for treating the prostate.
1. Proscar / Propecia (finasteride) should not cause changes in urination frequency in those men without enlarged prostates. So how frequently you urinate has no link to whether the medication is working.
2. If you do have erection problems in general it may be a 1 (or 2) in 100 side effect. The fact you’re having more morning erections now than before probably has nothing to do with the drug, but rather other extraneous causes (such as a healthier lifestyle, diet, mental health, etc.).
3. I generally do NOT encourage patients to take more than the recommended dose of finasteride. If I have been inconsistent or not clear over the years on this site, then please point me to the specific post. I realize there are plenty of newsgroups and forums that may have a different opinion, but in my professional experience of treating thousands patients, they do not see a difference when they increase the dose. More importantly, changing the dose of drugs or changing to another drug is something you must discuss with your prescribing doctor. Trying to self treat by researching medications on the Internet may lead to confusion and misinformation.
4. I do not endorse anyone taking Avodart (dutasteride) for treating hair loss. I’ve prescribed it off-label on a limited basis and once in a rare while I do meet patients who have been on it, but I do not personally see a large enough difference to weigh it against the higher side effect risk.